South Dakota, 2007

Tornado and Hail in South Dakota, July 15, 2007

July 15, 2007 · NWS ABR · 5 events in 1 county or zone

A supercell thunderstorm producing severe weather moved southeast out of Dickey county North Dakota and brought damaging winds, large hail, along with a brief tornado to northern Brown county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A supercell thunderstorm producing severe weather moved southeast out of Dickey county North Dakota and brought damaging winds, large hail, along with a brief tornado to northern Brown county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 15, 6:11 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 15, 6:11 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT SUN JUL 15 2007

.UPDATE...
WITH TSRAS IN EASTERN ND HEADING SOUTH THIS EVENING...HAVE
INCREASED POPS IN NORTHEAST SD OVERNIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
WEAK WAVE CONTINUES TO MOVE SOUTHEAST THROUGH SOUTHERN SD THIS
AFTERNOON WITH SMALL AREA OF PRECIP NOW OUT OF THE FORECAST AREA.
CHALLENGES ABOUND WITH THIS FORECAST PACKAGE AS MODELS ARE
COMPLETELY DIFFERENT IN THEIR SOLUTIONS...EVEN AS SOON AS 12 HOURS
OUT. GENERALLY WENT WITH A BLEND OF MODELS AND USED SATELLITE
INTERPRETATION IN CANADA TO TRY TO DETERMINE EXISTENCE/STRENGTH OF
WAVES. ALSO TRIED TO RELY MOSTLY ON SURFACE OBS IN CANADA TO TRY
TO NAIL DOWN WHERE WEAK LOWS/FRONTS WERE LOCATED.

FOR TONIGHT...STILL HAVE A CHANCE FOR THUNDERSTORMS ACROSS THE
NORTHEASTERN CWA AS FRONTAL BOUNDARY SAGS SOUTH OVERNIGHT. NAM
MUCH QUICKER THAN THE GFS AND RUC SOLUTION IS SIDING MORE WITH THE
GFS RATHER THAN THE NAM. OTHER MODELS IN THE MIDDLE. SVR POTENTIAL
NOT VERY IMPRESSIVE...BUT DEFINITELY ENOUGH SHEAR AVAILABLE.
INSTABILITY IS MODEST. SOUNDINGS WOULD INDICATE A WIND THREAT WITH
ANY STORMS THAT DO BECOME SEVERE. AFTER THE FRONT MOVES
THROUGH...QUESTION REMAINS AS TO HOW MUCH CLOUD COVER FOLLOWS
BOUNDARY. NAM WOULD SUGGEST A SOLID CLOUD DECK AROUND 2000 FT BUT
BELIEVE IT IS TOO AGGRESSIVE WITH LOW LEVEL MOISTURE. GFS IS
COMPLETELY OPPOSITE AT 06Z TONIGHT...WITH NOT MUCH IN THE WAY OF
CLOUD COVER ASIDE FROM SCT-BKN MID LEVEL CLOUDS.

FOR TOMORROW...WEAK HIGH PRESSURE SHOULD SETTLE INTO THE REGION
AND HAVE CONTINUED TREND OF KEEPING TEMPS A BIT COOLER THAN
PREVIOUSLY THOUGHT. GFS TRYING TO SHOW ANOTHER WAVE SLIDING
SOUTHEAST IN SIMILAR FASHION TO TONIGHTS WAVE. NOT A LOT OF
SUPPORT FOR THIS WITH OTHER MODELS...BUT SREF DOES HINT AT THE
POSSIBILITY OF SOMETHING...ALBEIT A SLIGHT CHANCE. AS FOR
TEMPERATURES...STUCK WITH THE IDEA OF HOLDING BACK ON THE REAL HOT
TEMPERATURES. DIFFERENCES ABOUND IN GUIDANCE VALUES AS MUCH AS 20
DEGREES BETWEEN MET/MAV NUMBERS FOR MONDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MODELS STILL IN PRETTY GOOD AGREEMENT WITH THE BIG-PICTURE PATTERN
TODAY. THE REGION WILL CONTINUE TO SIT UNDER A RIDGE BETWEEN A
LARGE TROUGH APPROACHING THE PACIFIC NORTHWEST AND ANOTHER TROUGH
IN THE VICINITY OF HUDSON BAY. ENERGY PROGGED TO RIDE AROUND AND
OVER THE TOP OF THE RIDGE EARLY IN THE PERIOD. THE GFS SUFFERS
FROM CONVECTIVE FEEDBACK...BUT IDEA THAT SOME SORT OF WAVE WILL
PASS THROUGH WEDNESDAY NIGHT THROUGH THURSDAY ALSO SUPPORTED BY
THE ECMWF. DECIDED TO INCLUDE SOME LOW POPS AS A RESULT. EXPECT
EXACT TIMING AND PLACEMENT OF FEATURE TO SHIFT AS PERIOD
NEARS...BUT DEFINITELY WORTHY OF A MENTION AND A WATCHFUL EYE. A
COLD FRONT IS STILL BEING ADVERTISED BY THE MODELS FOR LATE NEXT
WEEK SO CONTINUED THE TREND OF THE MIDNIGHT SHIFT OF DECREASING
TEMPERATURES A LITTLE MORE FOR THURSDAY AND FRIDAY. FOR NEXT
WEEKEND...APPEARS THE RIDGE WILL FLEX ITS MUSCLE AND SHIFT EAST
INTO THE AREA FOR MORE WARM AND DRY WEATHER.

&&

.AVIATION...
VFR SKIES WILL REMAIN THROUGH THE NIGHT AND MONDAY AT ALL TAF
LOCATIONS. A COLD FRONT WILL DROP SOUTH THROUGH ALL TAF LOCATIONS
BY 12Z MONDAY BRINGING WINDS AROUND TO THE EAST AND NORTHEAST.
SOME TSRAS ARE EXPECTED ALONG THE FRONT AS IT MOVES THROUGH. AT
THIS POINT...EXPECT VCTS AT ABR AND ATY MAINLY IN THE EARLY
MORNING HOURS MONDAY. WILL AMEND IF IT LOOKS LIKE A TSRA WILL
OCCUR AT A STATION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TT
LONG TERM...ZELTWANGER
AVIATION...MOHR
Hazardous weather outlook, Jul 15, 4:05 AM CST, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
505 AM CDT SUN JUL 15 2007

SDZ003-009-015>017-033>037-045-048-051-161015-
CORSON-WALWORTH-DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-
JONES-LYMAN-BUFFALO-
505 AM CDT SUN JUL 15 2007 /405 AM MDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>008-010-011-018>023-161015-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
EDMUNDS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
505 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE AREA TONIGHT.

The radar

The Aberdeen radar (KABR), 55 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Brown

When
July 15, 10:18 PM CST to 10:20 PM CST
Where
Brown County, 5.77 mi W of Winship
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
45.920, -98.640

A tornado touched down and blew over an unanchored and unoccupied trailer. There was also some minor tree damage.

Thunderstorm Wind, Brown

When
July 15, 10:18 PM CST
Where
Brown County, 5.29 mi W of Winship
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.920, -98.630

One hundred mph winds blew an empty galvanized steel grain bin 100 yards downwind. A large machine shed was toppled over with debris thrown 200 yards downwind. There was also widespread tree damage with some farm implements tipped over and/or moved.

Thunderstorm Wind, Brown

When
July 15, 10:25 PM CST
Where
Brown County, 2.41 mi W of Frederick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.830, -98.570

Thunderstorm Wind, Brown

When
July 15, 10:25 PM CST
Where
Brown County, 1.45 mi W of Frederick
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.830, -98.550

Hail, Brown

When
July 15, 10:25 PM CST
Where
Brown County, 3 mi W of Frederick
Measured
0.75 in hail
Reported by
Public
Coordinates
45.830, -98.582

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52094, 52111, 52113, 52125, 52132.